Diabetes Rx Could Trigger Low Blood Sugar

Diabetes therapy that helps lower blood sugar levels could cause longer than normal hypoglycemia

/ Author:  / Reviewed by: Dominique Brooks, M.D Beth Bolt, RPh

(RxWiki News) For patients with type 2 diabetes, a standard treatment is a combination of insulin with a medication that enhances the release of insulin. The combo, however, may cause a low blood sugar reaction.

Peptide GLP-1 (glucagon-like peptide 1) is a hormone secreted by the intestine after eating and can increase insulin release and stimulate a decrease in blood glucose levels. GLP-1 receptor agonists are a type of medication that help this reaction and can improve blood sugar (glycemic) control.

A preliminary study now warns that those taking GLP-1 therapy with insulin could have an extended period of low blood sugar that poses a potential health risk, and patients should be aware of this possible hypoglycemic reaction if taking this combination therapy.

"Be aware of any hypoglycemic reaction when taking diabetes medication."

Dr. Mark Plummer, a PhD student at the University of Adelaide in Australia, led this small investigation of the effects of GLP-1 therapy on 10 patients with diabetes.

GLP-1 not only stimulates insulin secretion, but also has been shown to enhance pancreas beta cells, which produce insulin. It also inhibits the release of glucagon, a hormone made by pancreas alpha cells that increases blood sugar levels.

Dr. Plummer and colleagues looked at how fast the stomach empties after eating food in these patients taking GLP-1, and they noted a slowdown in the process.

Dr. Plummer said this was a concern because a significant amount of food was being retained in patients' stomachs, and the glucose needed to prevent hypoglycemia (low blood sugar) may not have been entering their systems at an appropriate rate.

"A diabetic patient really doesn't want their blood sugars to go too low because the brain requires glucose for normal functioning and you run the risk of loss of consciousness, seizures and even death in extreme cases," said Dr. Plummer in a press release.

While the patients suffered no life-threatening effects, they did experience sweating, palpitations and visual disturbance.

Although they recognized that GLP-1 and insulin has proven to be an effective blood sugar-lowering combination used by type 2 diabetes patients throughout the world, these researchers said that this points to potential safety implications.

Dr. Plummer told dailyRx News, “Our research has highlighted a potential issue with the combination of a GLP-1 agonist with insulin. It is reassuring that in large prospective studies there have been very low rates of serious hypoglycemia. The extent to which this combination contributes to the more frequent episodes of moderate and mild hypoglycemia is unknown but the data highlights a putative contributory mechanism. Further research in a diabetic population is required before any advice should be given to diabetic patients to change their current medication regimen.”

The article was published online in the journal Diabetes Care. This study was funded by the National Health and Medical Research Council.

Review Date: 
April 11, 2014
Last Updated:
April 14, 2014